Colorado, 2009

Tornado and Hail in Colorado, July 5, 2009

July 5, 2009 · NWS BOU · 8 events in 5 counties and zones

Several severe thunderstorms developed east of the Interstate 25 corridor and in the Northeast Plains. Most of the storms produced damaging straightline winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Several severe thunderstorms developed east of the Interstate 25 corridor and in the Northeast Plains. Most of the storms produced damaging straightline winds. Hail, very heavy rainfall and one tornado were also reported. Most of the damage occurred in the city of Sterling.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 5, 1:53 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 5, 1:53 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT SUN JUL 5 2009

.SHORT TERM...SHORTWAVE PASSING ACROSS WESTERN COLORADO...AS NOTED
BY SATELLITE. SCATTERED CONVECTION CURRENTLY ACROSS MOUNTAINS AND
FOOTHILLS...ONLY ISOLATED COVERAGE NOTED BY RADAR OVER THE PLAINS.
EARLY AM SURGE STABILIZED MOST OF PLAINS...PARTICULARY ALONG FRONT
RANGE. AIRMASS BEGINNING TO DESTABILIZE IN RESPONSE TO THE
APPROACHING WAVE. SHOULD SEE STORM COVERAGE INCREASE ACROSS PLAINS
AS WAVE MOVES THROUGH. WILL KEEP THE SCATTERED COVERAGE GOING.
BEST INSTABILITY CURRENTLY ACROSS PALMER DIVIDE WHERE HEATING HAS
BEEN MAXIMIZED WITH LAPS SURFACE ANALYSIS INDICATING CAPES FROM
1200-1700 J/KG. ELSEWHERE...CAPES GENERALLY AROUND 1000 J/KG. FAIRLY
DECENT SHEAR WITH 30-35KTS OF MID LEVEL WINDS...THOUGH SURFACE WINDS
STILL WEAK. SPC RECENTLY ISSUED SEVERE STORM WATCH FOR DOUGLAS...
ELBERT AND LINCOLN COUNTIES THROUGH 02Z. ELSEWHERE...MAIN STORM
THREAT WILL BE HEAVY RAIN AS PRECIPITABLE WATER VALUES HAVE CLIMBED
TO AROUND NINE TENTHS. STORM MOTION AROUND 10-15KTS...SHOULD KEEP
ANY ACTIVITY FROM LINGERING IN ONE SPOT. MODELS SHOW SHORTWAVE EAST
OF THE AREA BY MIDNIGHT...WITH SUBSIDENCE AND SOME DRYING OVERNIGHT.
WILL END STORMS AROUND MIDNIGHT WITH SOME CLEARING. SURFACE WIND
PROGS SHOW DRAINAGE WINDS DEVELOPING DURING THE EVENING...SHOULD KEEP
STATUS AND FOG FROM DEVELOPING. ON MONDAY...UPPER LEVEL RIDGE BEGINS
TO BUILD ACROSS GREAT BASIN...SPREADING DRIER AIR ACROSS CWA. SOME
DESTABILIZATION DURING AFTERNOON DESPITE WEAK SUBSIDENCE. ALTHOUGH
PRECIPITABLE WATER VALUES EXPECTED TO DECREASE TO AROUND EIGHT
TENTHS DURING AFTERNOON...STILL ENOUGH MOISTURE FOR SOME
CONVECTION...MAINLY OVER THE MOUNTAINS AND ALONG PALMER DIVIDE.
CURRENT POP AND WEATHER GRIDS ALREADY SHOW THIS TREND...SEE NO
REASON TO CHANGE. FORECAST SOUNDINGS SHOW ENOUGH SHEAR FOR A FEW
STORMS TO APPROACH SEVERE LIMITS ACROSS PLAINS...THOUGH CHANCES FOR
SEVERE ACTIVITY STILL REMAIN LOW DUE TO WEAK LOW LEVEL WINDS.
DESPITE THE DECREASE IN PRECIPITABLE WATER...BRIEF HEAVY RAIN STILL
A THREAT WITH THE STORMS. TEMPERATURE AND THICKNESS PROGS AS WELL AS
GUIDANCE SUGGEST HIGHS WELL INTO THE 80S ACROSS PLAINS...WITH 70S
MOUNTAINS. CURRENT TEMPERATURE GRIDS LOOK REASONABLE.

.LONG TERM...NO MAJOR CHANGES IN THE FORCAST FOR THE UPCOMING WEEK.
AN UPPER LEVEL RIDGE WILL BE OVER THE DESERT SOUTHWEST ON TUESDAY
WITH A DRY WLY FLOW OVER CO.  INTERACTIVE SOUNDINGS SHOW THE AMS
DRYING OUT BUT STILL ENOUGH CAPE TO PRODUCE A FEW HIGH BASED TSTMS
ON TUE. THE MID LEVEL WILL WARM ON WEDNESDAY AS THE RIDGE BUILD OVER
AZ/NEW MX.  BUFKIT SOUNDING HAVE ZERO VALUES FOR CAPE IN THE AFTN.
WL KEEP TSTMS OUT ALTOGETHER ON WEDNESDAY.  700 MB TEMPS AROUND +16
TO +18C TUE THRU SAT...SO BASICALLY MID 90S THROUGH THE PERIOD.
THERE MAY BE ENUF MSTR ALBEIT SPARSE UNDER THE RIDGE FOR A FEW TSTMS
AT THE END OF THE WEEK SO WL KEEP THE MNTN OF SLGT CHC FOR THU-SUN.
THE RIDGE ITSELF WL BE CENTERED OVER SRN CO/NRN NEW MX FOR SATURDAY
AND SUNDAY.

&&

.AVIATION...CHANCE FOR THUNDERSTORMS AFFECTING AREA AIRPORTS THROUGH
ABOUT 04Z...WITH GUSTY OUTFLOW WINDS AROUND 35 KTS AND BRIEF HEAVY
RAIN. MVFR CEILINGS AND VISIBILITIES POSSIBLE WITH THE PASSING
STORMS...OTHERWISE VFR CONDITIONS PREVAILING. ALTHOUGH CEILINGS
EXPECTED TO REMAIN VFR...GOOD CHANCE FOR ILS CONDITIONS THIS
EVENING. DRAINAGE WINDS EXPECTED OVERNIGHT...WHICH SHOULD KEEP FOG
FROM DEVELOPING AT AREA AIRPORTS. ON MONDAY...CHANCE FOR STORMS
AFTER 18Z MAINLY ALONG FOOTHILLS AND PALMER DIVIDE. GUSTY OUTFLOW
WINDS TO 40 KTS COULD AFFECT LOCAL AIRPORTS DURING THE AFTERNOON.
MVFR CEILINGS POSSIBLE IF STORMS MOVE ACROSS AIRPORT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/COOPER
Hazardous weather outlook, Jul 5, 9:33 AM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT SUN JUL 05 2009

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT SUN JUL 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS...THEN
SPREAD ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING. MOST OF
THE STORMS WILL BE UNDER SEVERE LIMITS...PRODUCING HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS. A FEW STORMS MAY BECOME SEVERE WITH HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. THE STORMS WILL
END DURING THE EVENING AS AN UPPER LEVEL DISTURBANCE MOVES EAST OF
THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH DRIER AND WARMER CONDITIONS ASSOCIATED WITH A STRONG HIGH
PRESSURE RIDGE ALOFT WILL SPREAD ACROSS THE REGION THIS WEEK. AS A
RESULT...JUST A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
REPORTS OF HEAVY RAINFALL WILL BE APPRECIATED.

D-L/COOPER

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Denver

When
July 5, 3:30 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -104.960

A wet microburst produced strong winds and very heavy rain; 1.5 inches in 30 minutes.

Thunderstorm Wind, Weld

When
July 5, 3:34 PM MST
Where
Weld County, 2.23 mi WSW of Tonville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.010, -104.720

Damaging winds from a wet microburst downed two 30-ft flag poles. Several tree branches 3 inches in diameter were snapped, and a wind gage broke.

Thunderstorm Wind, Arapahoe

When
July 5, 3:58 PM MST
Where
Arapahoe County, 4.25 mi W of Byers
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.720, -104.300

Hail, Arapahoe

When
July 5, 4:05 PM MST
Where
Arapahoe County, 9.14 mi W of Byers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.390

Thunderstorm Wind, Adams

When
July 5, 4:59 PM MST
Where
Adams County, 31.06 mi ENE of Strasburg
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.850, -103.740

Tornado, Logan

When
July 5, 5:40 PM MST
Where
Logan County, 3.34 mi SE of Sterling
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.600, -103.150

A tornado touched down briefly but did no damage.

Thunderstorm Wind, Logan

When
July 5, 5:58 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.650, -103.210

Microburst winds downed a light pole in Sterling, along with several trees. A roof was also torn off an apartment building.

Hail, Logan

When
July 5, 6:00 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174117, 174121, 174120, 174114, 174128, 174118, 174119, 174115.